Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 263, NWS Sioux Falls, SD

August 13, 2008Buena Vista County, Clay County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 13, 2008, 7:26 PM CDT for Buena Vista County, Clay County, Iowa. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2008, 7:26 PM CDT (00:26 UTC)
Expired
Aug 13, 2008, 8:15 PM CDT
In force
49 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Buena Vista County, IA, Clay County, IA

The radar

The Sioux Falls radar (KFSD), 157 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 7:31 PM CDTHAIL 0.754 E Sioux Rapids, IAGROUND COVERED.
Aug 13, 7:35 PM CDTHAIL 1.75Linn Grove, IA
Aug 13, 7:40 PM CDTHAIL 0.881 Se Linn Grove, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 4:45 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1872 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2008-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1872 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1799 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 140026
SVRFSD
IAC021-041-140115-
/O.NEW.KFSD.SV.W.0263.080814T0026Z-080814T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
726 PM CDT WED AUG 13 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BUENA VISTA COUNTY IN NORTHWEST IOWA
  SOUTHERN CLAY COUNTY IN NORTHWEST IOWA

* UNTIL 815 PM CDT

* AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF MARATHON
  TO 5 MILES NORTH OF PETERSON...OR ALONG A LINE EXTENDING FROM 21
  MILES SOUTHEAST OF SPENCER TO 14 MILES SOUTHWEST OF SPENCER...
  MOVING SOUTHEAST AT 23 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PETERSON...MARATHON AROUND 735 PM CDT...
  SIOUX RAPIDS AROUND 740 PM CDT...
  LINN GROVE AROUND 745 PM CDT...
  ALBERT CITY AROUND 755 PM CDT...
  TRUESDALE AROUND 810 PM CDT...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR NORTHWEST IOWA.

LAT...LON 4268 9533 4308 9538 4297 9491 4287 9492
      4287 9491 4264 9492
TIME...MOT...LOC 0026Z 334DEG 20KT 4289 9489 4298 9532

$$
BT
2 follow-up statements
000 
WWUS53 KFSD 140036
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
736 PM CDT WED AUG 13 2008

IAC021-041-140115-
/O.CON.KFSD.SV.W.0263.000000T0000Z-080814T0115Z/
CLAY IA-BUENA VISTA IA-
736 PM CDT WED AUG 13 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHERN BUENA VISTA AND SOUTHERN CLAY COUNTIES...

AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HALF 
DOLLAR SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE 
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES EAST OF 
MARATHON TO PETERSON...OR ALONG A LINE EXTENDING FROM 22 MILES 
NORTHEAST OF STORM LAKE TO 16 MILES SOUTHWEST OF SPENCER...MOVING 
SOUTHEAST AT 23 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
   LINN GROVE AROUND 745 PM CDT...
   REMBRANDT...ALBERT CITY AROUND 755 PM CDT...
   TRUESDALE AROUND 810 PM CDT...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR NORTHWEST IOWA.

LAT...LON 4268 9533 4308 9538 4297 9491 4287 9492
      4287 9491 4264 9492
TIME...MOT...LOC 0036Z 334DEG 20KT 4284 9486 4293 9529

$$
BT
000 
WWUS53 KFSD 140044
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
744 PM CDT WED AUG 13 2008

IAC021-041-140115-
/O.CON.KFSD.SV.W.0263.000000T0000Z-080814T0115Z/
CLAY IA-BUENA VISTA IA-
743 PM CDT WED AUG 13 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHERN BUENA VISTA AND SOUTHERN CLAY COUNTIES...

AT 743 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF
BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES EAST OF
ALBERT CITY TO LINN GROVE...OR ALONG A LINE EXTENDING FROM 20 MILES
NORTHEAST OF STORM LAKE TO 17 MILES NORTH OF STORM LAKE...MOVING
SOUTH AT 32 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
   TRUESDALE AROUND 800 PM CDT...

AT 740 PM...A TRAINED WEATHER SPOTTER REPORTED NICKEL SIZED HAIL 
COVERING THE GROUND ONE MILE SOUTHEAST OF LINN GROVE. 

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR NORTHWEST IOWA.

LAT...LON 4268 9533 4308 9538 4297 9491 4287 9492
      4287 9491 4264 9492
TIME...MOT...LOC 0043Z 343DEG 28KT 4276 9484 4285 9527

$$
BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 4:45 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 13, 4:45 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
445 PM CDT WED AUG 13 2008

.DISCUSSION...
WEAK UPPER LEVEL WAVE SPREADING THROUGH THE AREA AND IS SUPPORTING
SOME ELEVATED THUNDERSTORM ACTIVITY. MAIN CORRIDOR OF STRONGEST
THETA-E ADVECTION SHOULD BE SOUTH OF INTERSTATE 90 AND EAST OF
INTERSTATE 29 LATE THIS AFTERNOON AND TONIGHT. ACARS SOUNDINGS FROM
FSD AND SUX SUGGEST SFC BASED THUNDERSTORMS WILL BE A LITTLE TOUGH
TO COME BY BUT STILL SOME THREAT OF THIS HAPPENING BEFORE SUNSET.
WITH A CAPE AROUND 2000 J/KG...DCAPE AROUND 1200 J/KG AND ONLY
MARGINAL SHEAR...EXPECT THE MAIN THREAT FROM THUNDERSTORMS TO BE
HAIL TO HALF DOLLARS AND WIND GUSTS TO 60 MPH. OTHERWISE...DEW
POINTS FROM MOSGUIDE SEEMED TOO LOW SO WENT ABOVE.

FAIRLY UNFOCUSED AS FAR AS CONVECTIVE POTENTIAL EARLY THU. MAIN
UPR CIRCULATION WL CONTINUE TO WORK SWRD/SSWRD TOWARD ERN WY/WRN SD.
IN RESPONSE...CDFNT/INVERTED TROUGH IS FORECAST TO DEVELOP THRU ERN
SD ON THU. ATM DOES DESTABILIZE THRU THE DAY...NOT TO A TREMENDOUS
DEGREE...BUT ENOUGH WITH OVERALL WK FLOW PATTERN TO MAKE PCPN
DISTRIBUTION FCST DIFFICULT. ALSO HAVE WK BACKDOOR FRONT PUSHING IN
FM NE...REACHING FAR ERN CWA LATE AFTN. ENOUGH TO PUT AT LEAST A
SMALL THREAT IN EVERYWHERE BY AFTN...BUT BEST THREAT FOR STORMS
WOULD SEEM TO OCCUR FROM LATE THU AFTN THRU THU NIGHT AS MAIN
DIV Q SLIDES SWRD THRU WRN CWA...WITH BEST ELEVATED INSTABILITY AXIS.
THE THREAT FOR LINGERING SHOWERS AND STORMS WL BE LIMITED THRU SWRN
THIRD OF AREA...BEFORE OVERWHEMLING PUSH OF DRIER AIR AND RIDGING
BEHIND SYSTEM CUTS OFF THREAT FROM NE TO SW.  THIS DRIER AIR WL KEEP
MOST OF AIR CLEAR OF PCPN FRI NIGHT THRU SAT NIGHT...WITH EXCEPTION
OF A VERY LOW END THREAT ALG MO RVR MAINLY TIED TO DIURNAL HEATING
CYCLE. THIS IS MORE FOR UNCERTAINTY IN THE LOCATION OF UPR LOW
THAN ANY OTHER REASON.

IN THE EXTENDED RANGE /SUN THRU WED/ THE WHOLE FORECAST FALLS BACK
ON HANDLING THE UPPER VORTEX AND EVENTUAL EVOLUTION. CONSENSUS
TREND TO TAKE IT FARTHER SWRD INTO SUNDAY BEFORE SLOWLY LIFTING CORE
NE. THIS WOULD ALLOW A GOOD PUSH OF DRIER AIR TO BUILD WWRD NORTH OF
THE CIRCULATION INTO MOST OF CWA. ...AND HARD TO TIME ANY PARTICULAR
LOBES WRAPPING ARND THE CORE WHICH MIGHT BRUSH THROUGH THE FAR SRN
CWA.  CUT BACK POPS LEADING INTO SUN NIGHT AND MON...AND WHILE NOT A
TREMENDOUS AMOUNT OF INSTABILITY WITH THE COLD CORE...WL MENTION A
SOMEWHAT LESSER CONCENTRATION OF THUNDER TIED TO DIURNAL CYCLE.
LATE LOOK AT 12Z ECMWF WOULD PUSH PRECIP THREAT PAST EXTENDED RANGE
AS TAKES UNTIL THU AND FRI TO LIFT BACK NWRD INTO AREA. WOULD NEED
TO END UP MUCH DRIER AND WARMER IF THIS SLN IS TO ASSERT ITSELF IN
THE SUPERENSEMBLE SLNS.

&&

.AVIATION...
MAINLY VFR THROUGH THE PERIOD. A FEW THUNDERSTORMS COULD DROP THE
VISIBILITY BRIEFLY INTO MVFR. MOST THUNDERSTORM ACTIVITY WILL BE
NEAR THE KFSD...17Z THROUGH 22Z...AND KSUX...21Z THROUGH 01Z...BUT
WILL REMAIN ISOLATED TO SCATTERED.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

08/CHAPMAN
Hazardous weather outlook, Aug 13, 11:15 AM CDT, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1115 AM CDT WED AUG 13 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-141200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1115 AM CDT WED AUG 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE AREA
THIS AFTERNOON WITH A FEW STORMS CAPABLE OF PRODUCING HALF DOLLAR
SIZED HAIL AND WIND GUSTS TO AROUND 60 MPH. THE BEST CHANCE FOR
THIS ACTIVITY SHOULD BE SOUTH OF A TYNDALL TO WINDOM LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND
THURSDAY NIGHT...WITH THE HIGHEST CHANCES ACROSS SOUTH CENTRAL
SOUTH DAKOTA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 200 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 13, 6:25 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
625 PM CDT WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             LAKE PARK               43.45N 95.32W
08/13/2008  E2.00 INCH       DICKINSON          IA   TRAINED SPOTTER

&&

EWY
Local storm report, Aug 13, 6:27 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
627 PM CDT WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TSTM WND GST     LAKE PARK               43.45N 95.32W
08/13/2008  E60 MPH          DICKINSON          IA   TRAINED SPOTTER

&&

EWY
Local storm report, Aug 13, 6:28 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
628 PM CDT WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             LAKE PARK               43.45N 95.32W
08/13/2008  E1.75 INCH       DICKINSON          IA   TRAINED SPOTTER

&&

EWY
Local storm report, Aug 13, 6:37 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
637 PM CDT WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             2 SW WAHPETON           43.35N 95.20W
08/13/2008  E1.00 INCH       DICKINSON          IA   TRAINED SPOTTER

&&

EWY
Local storm report, Aug 13, 6:57 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
657 PM CDT WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             3 N GEORGE              43.39N 96.00W
08/13/2008  E0.88 INCH       LYON               IA   TRAINED SPOTTER

&&

EWY
Local storm report, Aug 13, 7:05 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
705 PM CDT WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             6 ENE DICKENS           43.18N 94.93W
08/13/2008  E0.75 INCH       CLAY               IA   TRAINED SPOTTER

&&

EWY

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:57 PM CDTSevere Thunderstorm WarningFSDBuena Vista33 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.